Alert archive / Texas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 274, NWS Midland/Odessa, TX

May 24, 2007Presidio County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 24, 2007, 6:44 PM CDT for Presidio County, Texas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2007, 6:44 PM CDT (23:44 UTC)
Expired
May 24, 2007, 7:45 PM CDT
In force
61 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Presidio County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.7 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2007-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2185 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2007-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2185 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
654 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 242344
SVRMAF
TXC377-250045-
/O.NEW.KMAF.SV.W.0274.070524T2344Z-070525T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
644 PM CDT THU MAY 24 2007

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PRESIDIO COUNTY IN SOUTHWEST TEXAS...

* UNTIL 745 PM CDT

* AT 642 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR CASA PIEDRA...OR 21 MILES NORTHEAST OF
  PRESIDIO. THIS STORM WAS NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  CENTRAL PRESIDIO COUNTY...

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3013 10426 3010 10395 2968 10406 2970 10426

$$
1 follow-up statement
000 
WWUS54 KMAF 250008
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
705 PM CDT THU MAY 24 2007

TXC377-250045-
/O.CON.KMAF.SV.W.0274.000000T0000Z-070525T0045Z/
PRESIDIO TX-
705 PM CDT THU MAY 24 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR CENTRAL PRESIDIO COUNTY...

AT 705 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER TO TENNIS 
BALL SIZE HAIL NEAR AND ALONG FARM TO MARKET ROAD 169 NEAR THE 
COMMUNITY OF CASA PIEDRA...OR ABOUT 22 MILES NORTHEAST OF PRESIDIO. 
THIS STORM WAS MOVING SOUTH AT 5 MPH.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3013 10426 3010 10395 2968 10406 2970 10426

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 1:48 PM CDT, 4 hours 56 minutes earlier.

Area forecast discussion, May 24, 1:48 PM CDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
148 PM CDT THU MAY 24 2007

.SHORT TERM...
UPPER LEVEL TROUGH OVER THE SOUTHWESTERN CONUS MOVE VERY SLOWLY TO
THE EAST.  SHORTWAVES ARE ROTATING AROUND THE SOUTHERN END OF THE
TROUGH AND ARE MOVING ACROSS THE CWA.  AT THE SURFACE...A COLD FRONT
IS MOVING ACROSS THE CENTRAL CWA THIS AFTERNOON.  THE FRONT IS
BRINGING COOLER TEMPERATURES AND INCREASED MOISTURE TO THE REGION.

THE FRONT IS EXPECTED TO CONTINUE MOVING SOUTH THIS AFTERNOON
BECOMING STATIONARY OVER NORTHERN BREWSTER AND PRESIDIO COUNTIES
THIS EVENING.  LIFT ASSOCIATED WITH THE FRONT WILL CONTINUE TO
PRODUCE SCATTERED THUNDERSTORMS ALONG AND BEHIND THE FRONT.

ISENTROPIC UPGLIDE AND THE UPPER LEVEL DISTURBANCES WILL ENHANCE THE
THUNDERSTORM ACTIVITY WITH A CONVECTIVE COMPLEX POSSIBLY DEVELOPING
OVER THE UPPER TRANS PECOS REGION AND PERMIAN BASIN LATE TONIGHT.
WITH CAPES IN THE 1500 TO 2000 RANGE AND BULK SHEAR VECTORS OF 20 TO
30 KTS SOME OF THE STORMS MAY APPROACH SEVERE LIMITS THIS AFTERNOON
AND EVENING.  HOWEVER WITH PWATS OF AROUND 1 INCH...THE GREATEST
THREAT WILL BE HEAVY RAINFALL AND POSSIBLE FLOODING.

STRONG WINDS ARE EXPECTED IN THE GUADALUPE MOUNTAINS WITH GAP WINDS
ASSOCIATED WITH THE FRONT AFFECTING THAT AREA.  WILL KEEP WINDS JUST
BELOW WARNING CRITERIA WITH WINDS OF NEAR 35 MPH WITH GUSTS TO NEAR
50 MPH.  ELSEWHERE NORTH TO NORTHEAST WINDS OF 15 TO 25 MPH ARE
EXPECTED.  TEMPERATURES WILL BE MAINLY IN THE 50S AND 60S TONIGHT AS
THE COOL AIRMASS CONTINUES TO SETTLE INTO THE AREA.

.LONG TERM...
WITH UPPER TROUGH WEST OF THE REGION AND A FRONTAL BOUNDARY ACROSS THE
AREA WILL CREATE THE POTENTIAL FOR STORMS THROUGH THE WEEKEND.
SOME AREAS MAY RECEIVE LOCALLY HEAVY RAIN... WHILE OTHER AREAS
RECEIVE VERY LITTLE.  NOT LOOKING FOR MUCH IN THE WAY OF SEVERE
WEATHER.  MODELS NOT IN AGREEMENT AS TO LOCATION FOR HEAVIEST
RAIN.  WILL LEAN TOWARD HPC QPF FORECAST WHICH FAVORS THE NORTHEAST
PERMIAN BASIN/WESTERN LOW ROLLING PLAINS FOR THE HIGHEST RAINFALL.
ACTUAL HPC TOTALS LOOK A LITTLE HIGH... BUT COULD SEE 2 TO 3
INCHES OF RAIN FROM THE SHORT TERM THROUGH THE WEEKEND EAST OF A
GAIL TO BIG SPRING LINE.  12Z MAF SOUNDING HAD PW OF 0.85 INCH WITH
MODEL SOUNDINGS SHOWING PW INCREASING OVER 1 INCH NEXT FEW DAYS.
WILL MENTION LOCAL FLASH FLOODING POTENTIAL IN THE HWO.

FRIDAY SHOULD START WITH THE FRONT SITTING ACROSS THE CENTRAL PERMIAN
BASIN WHICH MAY HELP STORMS TO TRAIN ALONG IT.  AS EASTERLY SURFACE FLOW
RETURNS TO THE SOUTHEAST... THE FRONT SHOULD LIFT NORTHWARD.  HOWEVER
RAIN COOLED AIR FROM CONVECTION COULD DELAY ITS NORTHWARD MOVEMENT.  GFS
DEVELOPS AN MCS IN THE SHORT TERM... AND DEVELOPS ANOTHER MCS FRIDAY NIGHT
MOVING SOUTHWARD ACROSS SOUTHEASTERN NEW MEXICO AND OVER THE MOUNTAINS
OF WEST TEXAS.  WILL KEEP HIGHEST POPS FRIDAY ACROSS PERMIAN BASIN NEAR
THE FRONT... SHIFTING THEM WEST OVERNIGHT FOR THE MCS.  AS A NUMBER OF
WEAK DISTURBANCES TRACK ACROSS THE AREA... WILL KEEP CHANCE POPS THROUGH
SUNDAY AND FAVOR DEVELOPMENT OVER WESTERN MOUNTAINS.  LOW POPS MONDAY.

TEMPERATURES LOOK TO STAY BELOW NORMAL DUE TO CLOUDS AND RAINFALL INTO
EARLY NEXT WEEK.  UPPER RIDGE BUILDS IN FROM THE WEST TUESDAY RESULTING
IN HIGHS NEAR NORMAL AND DECREASING RAIN CHANCES... BUT THEN ANOTHER COLD
FRONT IS EXPECTED ON WEDNESDAY KNOCKING DOWN HIGHS THROUGH THE END OF THE
WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              61  74  62  80  /  50  50  30  20
CARLSBAD NM                60  82  62  86  /  40  30  50  40
DRYDEN TX                  67  81  66  81  /  50  30  30  20
FORT STOCKTON TX           63  78  64  83  /  50  40  30  20
GUADALUPE PASS TX          57  75  58  80  /  40  40  50  40
HOBBS NM                   59  81  59  85  /  50  40  40  30
MARFA TX                   55  78  54  79  /  30  30  40  40
MIDLAND INTL AIRPORT TX    62  75  61  82  /  50  50  30  20
ODESSA TX                  62  76  62  82  /  50  50  30  20
WINK TX                    63  82  66  87  /  50  40  40  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

54/72
Hazardous weather outlook, May 24, 2:06 PM CDT, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
206 PM CDT THU MAY 24 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-251915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
206 PM CDT THU MAY 24 2007 /106 PM MDT THU MAY 24 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THIS EVENING...GENERALLY
ALONG AND SOUTH OF INTERSTATE 20 AND ALSO ACROSS THE HIGHER
ELEVATIONS OF SOUTHWEST TEXAS. SOME OF THESE THUNDERSTORMS COULD
REACH SEVERE LEVELS WITH THE MAIN THREATS BEING LARGE HAIL...DAMAGING
WINDS...AND FLASH FLOODING OF LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CONTINUED CHANCE FOR SCATTERED THUNDERSTORMS
THROUGH THE WEEKEND WITH THE MAIN THREAT BEING FLASH FLOODING. ABUNDANT
AMOUNTS OF MOISTURE COMBINED WITH WEAK WINDS IN THE MID LEVELS OF
THE ATMOSPHERE WILL PROVIDE THE POTENTIAL FOR SLOW MOVING AND
HEAVY RAINFALL PRODUCING THUNDERSTORMS ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 24, 4:45 PM CDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
445 PM CDT THU MAY 24 2007

TXZ081-242245-
BIG BEND AREA-
445 PM CDT THU MAY 24 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL BREWSTER COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 21 MILES SOUTHEAST OF PERSIMMON GAP
...OR NEAR HEATH CANYON AT 445 PM CDT...MOVING NORTH AT 20 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE AS THIS STORM
MOVES ACROSS HEATH CANYON AND NORTHWARD ALONG HIGHWAY 2627
TOWARD PERSIMMON GAP.

GUSTY WINDS TO 50 MPH...SMALL HAIL...HEAVY RAIN...AND DEADLY
LIGHTNING ARE POSSIBLE WITH THIS STORM AS IT STORM NORTHWARD
ALONG HIGHWAY 2627 TOWARD PERSIMMON GAP..
Local storm report, May 24, 5:53 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
553 PM CDT THU MAY 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             SW MARFA                30.31N 104.03W
05/24/2007  E2.50 INCH       PRESIDIO           TX   LAW ENFORCEMENT

            ALONG FARM TO MARKET ROAD 2810.

&&

PVESPER
Special weather statement, May 24, 6:39 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
639 PM CDT THU MAY 24 2007

TXZ075-250045-
PECOS-
639 PM CDT THU MAY 24 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR WEST CENTRAL PECOS COUNTY.

AT 639 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER CENTRAL PECOS
COUNTY...20 MILES SOUTH OF FORT STOCKTON AND JUST WEST OF HIGHWAY
385. THIS STRONG THUNDERSTORM WAS MOVING SOUTHWEST AT 10 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 3:43 PM CDTSevere Thunderstorm WarningMAFPresidio62 min
May 24, 4:42 PM CDTSevere Thunderstorm WarningMAFPresidio63 min
May 24, 5:02 PM CDTSevere Thunderstorm WarningMAFBrewster58 min
May 24, 5:42 PM CDTSevere Thunderstorm WarningMAFPresidio63 min
May 24, 5:59 PM CDTSevere Thunderstorm WarningMAFBrewster61 min
May 24, 6:37 PM CDTSevere Thunderstorm WarningMAFPecos53 min

Nearby

Severe Thunderstorm Warnings in Texas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.